Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 429, NWS Birmingham, AL

August 13, 2005Winston County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 13, 2005, 2:09 PM CDT for Winston County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2005, 2:09 PM CDT (19:09 UTC)
Expired
Aug 13, 2005, 2:45 PM CDT
In force
36 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Winston County, AL

The radar

The Columbus AFB radar (KGWX), 104 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1288 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 131909
SVRBMX
ALC133-131945-
/O.NEW.KBMX.SV.W.0429.050813T1909Z-050813T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
209 PM CDT SAT AUG 13 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WINSTON COUNTY IN NORTHWEST ALABAMA

* UNTIL 245 PM CDT

* AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTHWEST OF ADDISON...OR ABOUT 9 MILES EAST OF DOUBLE SPRINGS...
  AND MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTHWEST OF ADDISON BY 225 PM CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3417 8712 3403 8711 3400 8714 3401 8720
      3400 8722 3400 8725 3407 8736 3408 8740
      3424 8730

$$

JONES/90

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 11:37 AM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 13, 11:37 AM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1137 AM CDT SAT AUG 13 2005

.UPDATE...
CLOUD COVERAGE...AND PRESENT SHOWER AND THUNDERSTORM ACTIVITY...DEVELOPING
AND MOVING EAST ALONG BOUNDARY POSITIONED REALATIVELY NORTH TO SOUTH ALONG
INTERSTATE 65. MSAS...SOUNDINGS...AND SHORT RANGE MODEL RUNS ALL POINT
TOWARD LIKELY SHOWER AND THUNDERSTORM WORDING OF AFTERNOON ZONES...WITH
GREATEST CLOUD COVERAGE EAST...AS UPPER LEVEL LOW SLOWLY DRIFTS NORTHEAST
ACROSS CENTRAL ALABAMA THROUGH THE AFTERNOON HOURS. LAMP FORECAST GUIDANCE
IN AGREEMENT WITH AFTERNOON HIGH TEMPERATURE WORDING. HAZE PREVALENT MOST
LOCATIONS...AND WILL MENTION IN AFTERNOON ZONES.

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
&&

02
Hazardous weather outlook, Aug 13, 1:22 PM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
122 PM CDT SAT AUG 13 2005

ALZ011>015-017>050-141830-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
122 PM CDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TODAY AND TONIGHT).

SHOWERS AND THUNDERSTORMS ARE COVERING MOST OF EAST CENTRAL ALABAMA
THIS EARLY AFTERNOON. EXPECTING STORMS TO POP WEST OF I-65 THIS
AFTERNOON. ALL STORMS...CURRENT AND FUTURE...WILL BE SLOW MOVING AND
WILL HAVE THE POTENTIAL OF PRODUCING VERY HEAVY RAINFALL OF ONE TO
TWO INCHES IN A SHORT PERIOD OF TIME. IN ADDITION...WITH SLIGHTLY
DRIER AIR ALOFT...WIND GUSTS TO 45 MPH...AND POSSIBLY HIGHER...ARE
POSSIBLE WITH ANY STRONGER STORMS.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY).

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

JONES/90

In the hours before

Special weather statement, Aug 13, 11:32 AM CDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1132 AM CDT SAT AUG 13 2005

ALZ018-026-131715-
ETOWAH-ST. CLAIR-
1132 AM CDT SAT AUG 13 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR NORTHERN ST. CLAIR AND
ETOWAH COUNTIES UNTIL 1215 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 1132 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ASHVILLE.  THIS AREA OF THUNDERSTORMS WERE SLOWLY
DRIFTING TO THE EAST AT AROUND 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WALNUT GROVE...
ASHVILLE...ALTOONA...STEELE...SOUTHSIDE...RIDGEVILLE...RAINBOW CITY
AND GADSDEN THROUGH NOON CDT.

THE PRIMARY THREAT FROM THESE STORMS ARE STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

ANOTHER THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

JONES/90
Special weather statement, Aug 13, 12:26 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1226 PM CDT SAT AUG 13 2005

ALZ019-026-131800-
CALHOUN-ST. CLAIR-
1226 PM CDT SAT AUG 13 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WESTERN CALHOUN AND ST.
CLAIR COUNTIES UNTIL 100 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 1226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES EAST OF OHATCHEE...MOVING SOUTHEAST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR RAGLAND...OHATCHEE
AND NEW LIBERTY THROUGH 100 PM CDT.

ONE THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE
SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES
AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR
ACTIVITIES.

A SECOND THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER
ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF
UNKNOWN DEPTH. PLEASE USE CAUTION WHILE ON AREA WATERWAYS.

JBW
Special weather statement, Aug 13, 12:30 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CDT SAT AUG 13 2005

ALZ020-131800-
CHEROKEE-
1230 PM CDT SAT AUG 13 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHEROKEE COUNTY UNTIL 100
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 1230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BLANCHE...MOVING EAST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CEDAR BLUFF...BLANCHE
AND GAYLESVILLE THROUGH 100 PM CDT.

ONE THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE
SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES
AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR
ACTIVITIES.

ANOTHER THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF WATER
ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF
UNKNOWN DEPTH. PLEASE USE CAUTION WHILE ON AREA WATERWAYS.

JBW
Special weather statement, Aug 13, 1:39 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
139 PM CDT SAT AUG 13 2005

ALZ014-131915-
WINSTON-
139 PM CDT SAT AUG 13 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WINSTON COUNTY UNTIL 215
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ADDISON...MOVING SOUTHEAST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ADDISON AND ARLEY
THROUGH 215 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

ANOTHER THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

JONES/90
Special weather statement, Aug 13, 1:56 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
156 PM CDT SAT AUG 13 2005

ALZ028-131930-
CLAY-
156 PM CDT SAT AUG 13 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLAY COUNTY UNTIL 230 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING...WINDS 35 TO 45 MILES AN HOUR
...AND LOCALLY HEAVY RAINFALL ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR ASHLAND.  THIS THUNDERSTORM WAS DRIFTING EAST
AROUND 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ASHLAND AND LINEVILLE
THROUGH 230 PM CDT.

92/JSS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 12:14 PM CDTSevere Thunderstorm WarningBMXCherokee16 min
Aug 13, 2:05 PM CDTSevere Thunderstorm WarningBMXClay, Tallapoosa25 min
Aug 13, 4:49 PM CDTSevere Thunderstorm WarningBMXTuscaloosa41 min
Aug 13, 5:14 PM CDTFlash Flood WarningBMXTuscaloosa2 hr
Aug 13, 5:59 PM CDTSevere Thunderstorm WarningBMXFayette61 min
Aug 13, 6:09 PM CDTSevere Thunderstorm WarningBMXSumter51 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.